MAUDE Adverse Event Report: ETHICON INC. VICRYL SUTURE 27"(70CM) 0 UND; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VICRYL SUTURE 27"(70CM) 0 UND; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number J270H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that the patient underwent an unknown procedure on unknown date in 2019 and suture was used.The needle broke during closure of the fascia.The tip broke in around 2cm in length.All pieces of the needle were retrieved during the procedure and no x-ray was needed.The surgeon opined that a contributing factor to the efforts placed on the needle used in closure was that the patient was obese and difficult to close the fascia.There were no adverse patient consequences reported.
 
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 07/01/2019.H3 investigation summary: it was reported performance needle breakage.The actual needle was received for evaluation.A fracture was observed in the body of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The manufacturing records couldn¿t be reviewed as the batch number is unknown.The evidence of this examination indicates that the breakage occurred from mechanical deformation, indents and scratches, due to gripping, bending and over-stressing of the needle.  there is no evidence of any material flaw that would cause premature failure.

Brand Name
VICRYL SUTURE 27"(70CM) 0 UND
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8668411
Report Number2210968-2019-82368
Device Sequence Number14030618
Product Code GAM
UDI-Device Identifier10705031038455
UDI-Public10705031038455
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K022269
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/08/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberJ270H
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/01/2019
Initial Date Received by Manufacturer 05/08/2019
Supplement Date Received by Manufacturer07/01/2019
Initial Report FDA Received Date06/04/2019
Supplement Report FDA Received Date07/01/2019
Patient Sequence Number1
Patient Weight125